Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 140, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 1998, 10:42 AM CDT for Pettis County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1998, 10:42 AM CDT (15:42 UTC)
- Expired
- Jun 20, 1998, 11:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Pettis County, MO
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2555 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS1 KMCI 201541 RRA SVRMCI MOC159-201630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1042 AM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PETTIS COUNTY IN CENTRAL MISSOURI * UNTIL 1130 AM CDT * AT 1040 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LA MONTE... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DRESDEN AT 1050 AM SEDALIA AT 1055 AM GEORGETOWN AT 1055 AM HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH CAN BE EXPECTED. FOR YOUR SAFETY...MOVE TO A REINFORCED BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:50 AM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Jun 20, 2:50 AM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 AM CDT SAT JUN 20 1998 CALENDAR AND VERY WARM TEMPS REMIND ME THAT IS INDEED LATE JUN THOUGH PATTERN SURE LOOKS A LOT MORE LIKE LATE MAY. TSRA CHCS THE MAIN CONCERN THROUGHOUT. LAST VESTIGES OF IMPRESSIVE WAA ACTIVITY SHD BE EXITING ERN ZONES BY ISSUANCE TIME THOUGH WILL HAVE TO WATCH SOME REDEVELOPMENT JUST EAST OF KC. 700 MB TEMPS WARM CONSIDERABLY TODAY WHICH SHD EFFECTIVELY CAP EXTREMELY UNSTABLE AIRMASS UNTIL SHORT WAVE TROF AND FRONT ARRIVE LATE IN DAY. BY 00Z...NICE LOOKING PV LOBE ARRIVES FROM W ALONG WITH SIGNIFICANT COOLING AT 700 AND 500 MB WHICH SHOULD ALLOW FOR EXPLOSIVE DEVELOPMENT ALONG FRONT MOVING INTO NW MO. THINK OUTFLOW BOUNDARY FROM CURRENT MCS SHOULD WASH OUT DURING DAY AND WITH CAP IN PLACE...THINK ONLY CHC FOR SEEING ANY DVLPMT DURING 1ST PD WILL BE IN NW MO ALG FRONT. WITH CAPES IN EXCESS OF 4K...DECENT SHEAR AND AT LEAST 40 KT MID LEVEL WINDS...BELIEVE TONIGHT WILL BE ANOTHER BUSY NIGHT...IF NOT BUSIER. BETTER TORNADIC THREAT PROBABLY UP INTO IA IN SPCS MDT RISK...BUT WITH VERY HI CAPES...CANT COUNT THE THREAT OUT. WILL MENTION IN AM SPS. ALSO WITH VERY HI PWS...DAY SHIFT WILL NEED TO CONSIDER FFW (PARTICULARLY FOR NW COUNTIES WHERE THINGS ARE STILL PRETTY WET)...DONT WANT TO TIE THEIR HANDS YET. ANOTHER THING TO MENTION IN THE HAZ WX OUTLOOK. ETA SHOWS BOUNDARY PUTTING ON THE BRAKES SOMEWHERE ACRSS SRN ZONES FOR SUN. WITH CAP ALL BUT GONE...WILL HAVE TO ADD DAYTIME POPS FOR SUN. FINALLY...FWC TEMPS LOOK WAY TOO COOL FOR TODAY. PLAN ON RAISING GOING FCST A CAT...AND THAT MAY EVEN BE TOO COOL AFTER LOOKING AT FCST 850 TEMPS. WITH TEMPS IN M90S AND DWPTS 70-75 HEAT INDEXES WILL LIKELY MEET OR EXCEED DAYTIME HEAT ADVISORY CRIT DURING AFTN. SHOLD DROP BELOW CRITERIA TONIGHT THOUGH. .EAX... MO...NONE. KS...NONE. JM
In the hours before
Special weather statement, Jun 20, 6:00 AM CDT, 4 hours 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SAT JUN 20 1998 ...SEVERE WEATHER LIKELY LATE THIS AFTERNOON THROUGH TONIGHT... FORECAST...STRONG THUNDERSTORMS WILL CONTINUE EAST OF A LINE FROM BETHANY TO SEDALIA THIS MORNING. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND SOME HAIL. IT IS POSSIBLE THAT AN ISOLATED STORM MAY PRODUCE LARGE HAIL...BUT MOST OF THE ACTIVITY WILL STAY BELOW SEVERE LEVELS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON ACROSS NORTHWEST MISSOURI. SOME OF THESE STORMS WILL QUICKLY INTENSIFY TO SEVERE LEVELS AS THEY TRACK TO THE EAST AND SOUTHEAST. A LINE OF STRONG TO SEVERE STORMS WILL TRACK ACROSS THE AREA DURING THE EVENING BEFORE MOVING EASTWARD INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE MOST INTENSE STORMS MAY PRODUCE VERY LARGE HAIL ALONG WITH DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE AS WELL. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINS WITH SOME FLASH FLOODING POSSIBLE TONIGHT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON ACROSS NORTHWEST MISSOURI AND THEN ACROSS THE REMAINDER OF THE AREA THIS EVENING. DISCUSSION...THE CURRENT COMPLEX OF THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS MORNING. THIS WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE BY LATE IN THE DAY. A COLD FRONT WILL ENTER NORTHWEST MISSOURI BY LATE AFTERNOON. INITIALLY...A LAYER OF WARM AIR ALOFT WILL PREVENT THUNDERSTORMS FROM DEVELOPING. HOWEVER...AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST WHICH WILL PROVIDE THE NECESSARY COOLING TO ALLOW THUNDERSTORMS TO DEVELOP LATE IN THE DAY. DUE TO THE EXTREME INSTABILITY AND SOME WIND SHEAR IN THE LOWER LAYERS...SOME OF THE STORMS WILL LIKELY BECOME SEVERE. JM
Special weather statement, Jun 20, 6:00 AM CDT, 4 hours 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SAT JUN 20 1998 ...SEVERE WEATHER LIKELY LATE THIS AFTERNOON THROUGH TONIGHT... FORECAST...STRONG THUNDERSTORMS WILL CONTINUE EAST OF A LINE FROM BETHANY TO SEDALIA THIS MORNING. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND SOME HAIL. IT IS POSSIBLE THAT AN ISOLATED STORM MAY PRODUCE LARGE HAIL...BUT MOST OF THE ACTIVITY WILL STAY BELOW SEVERE LEVELS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON ACROSS NORTHWEST MISSOURI. SOME OF THESE STORMS WILL QUICKLY INTENSIFY TO SEVERE LEVELS AS THEY TRACK TO THE EAST AND SOUTHEAST. A LINE OF STRONG TO SEVERE STORMS WILL TRACK ACROSS THE AREA DURING THE EVENING BEFORE MOVING EASTWARD INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE MOST INTENSE STORMS MAY PRODUCE VERY LARGE HAIL ALONG WITH DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE AS WELL. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINS WITH SOME FLASH FLOODING POSSIBLE TONIGHT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON ACROSS NORTHWEST MISSOURI AND THEN ACROSS THE REMAINDER OF THE AREA THIS EVENING. DISCUSSION...THE CURRENT COMPLEX OF THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS MORNING. THIS WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE BY LATE IN THE DAY. A COLD FRONT WILL ENTER NORTHWEST MISSOURI BY LATE AFTERNOON. INITIALLY...A LAYER OF WARM AIR ALOFT WILL PREVENT THUNDERSTORMS FROM DEVELOPING. HOWEVER...AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST WHICH WILL PROVIDE THE NECESSARY COOLING TO ALLOW THUNDERSTORMS TO DEVELOP LATE IN THE DAY. DUE TO THE EXTREME INSTABILITY AND SOME WIND SHEAR IN THE LOWER LAYERS...SOME OF THE STORMS WILL LIKELY BECOME SEVERE. JM
Local storm report, Jun 20, 6:07 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 AM BETHANY MO .75 INCH HAIL
06/19/98 HARRISON
HUDSONLocal storm report, Jun 20, 6:07 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 AM BETHANY MO .75 INCH HAIL
06/19/98 HARRISON
HUDSONLocal storm report, Jun 20, 7:38 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 AM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM BOONVILLE MO .75 INCH HAIL
06/19/98 COOPER
0730 AM GLASGOW MO .75 INCH HAIL
06/19/98 HOWARD
HUDSONLocal storm report, Jun 20, 7:38 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 AM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM BOONVILLE MO .75 INCH HAIL
06/19/98 COOPER
0730 AM GLASGOW MO .75 INCH HAIL
06/19/98 HOWARD
HUDSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:27 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 48 min |
| Jun 19, 10:12 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 48 min |
| Jun 19, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 45 min |
| Jun 19, 11:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 39 min |
| Jun 19, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 41 min |
| Jun 19, 11:50 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 40 min |
| Jun 20, 12:06 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 39 min |
| Jun 20, 12:14 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 26 min |
| Jun 20, 12:33 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 42 min |
| Jun 20, 12:45 AM CDT | Severe Thunderstorm Warning | EAX | Randolph | 45 min |
| Jun 20, 2:52 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette | 38 min |
| Jun 20, 3:28 AM CDT | Severe Thunderstorm Warning | EAX | Carroll | 47 min |
| Jun 20, 5:52 AM CDT | Severe Thunderstorm Warning | EAX | Harrison | 38 min |
| Jun 20, 7:31 AM CDT | Severe Thunderstorm Warning | EAX | Howard | 44 min |
| Jun 20, 7:57 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| Jun 20, 10:14 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 46 min |
| Jun 20, 10:32 AM CDT | Flash Flood Warning | EAX | Johnson, Pettis | 5 hr |
| Jun 20, 11:13 AM CDT | Flash Flood Warning | EAX | Cooper, Howard | 4 hr |
| Jun 20, 6:05 PM CDT | Tornado Warning | EAX | Holt | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.